Cerebral lipiodol embolism after transcatheter arterial chemoembolization for hepatocellular carcinoma: a case report and review of the literature
Abstract
Cerebral lipiodol embolism (CLE) is a rare and serious complication of transcatheter arterial chemoembolization (TACE). A 48-year-old male patient underwent his first TACE for a huge hepatocellular carcinoma (HCC). Angiography revealed a vascular lake. The day after the procedure, the patient developed drowsiness accompanied by generalized weakness, and an inability to stand and walk. Cerebral computed tomography (CT) demonstrated multiple hyperdense lesions in the bilateral cerebral and cerebellar hemispheres, with no infarct foci identified-findings consistent with CLE. After treatment with intravenous fat emulsion and other supportive measures, the patient's neurological condition gradually improved and his walking ability returned to normal. Follow-up cranial CT revealed a significant reduction in parenchymal hyperdensities compared with prior imaging. Although CLE is a rare complication, clinicians should remain vigilant for its occurrence during TACE in patients with high-risk factors.
Fields of Study & Subjects
Hepatocellular Carcinoma Treatment and Prognosis
Venous Thromboembolism Diagnosis and Management
Neurosurgical Procedures and Complications
Publication details
- Journal / source
- Frontiers in Oncology
- Publisher
- Frontiers Media SA
- Volume
- 16
- Pages
- 1797796–1797796
- Publication date
- 28 April 2026
- Language
- EN